Alert archive / Kansas / Flash Flood Warnings in 2016

Flash Flood Warning 24, NWS Goodland, KS

June 17, 2016Graham County, Kansas

NWS Goodland, KS issued this flash flood warning at Jun 17, 2016, 6:17 PM CDT for Graham County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2016, 6:17 PM CDT (23:17 UTC)
Expired
Jun 17, 2016, 9:15 PM CDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Graham County, KS

The radar

The Goodland radar (KGLD), 161 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.3 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2016-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1558 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2016-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1558 J/kg
Mixed-layer CIN
-277 J/kg
Mixed-layer LCL
2027 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

795 
WGUS53 KGLD 172317
FFWGLD
KSC065-180215-
/O.NEW.KGLD.FF.W.0024.160617T2317Z-160618T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
617 PM CDT FRI JUN 17 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL GRAHAM COUNTY IN NORTHWESTERN KANSAS...

* UNTIL 915 PM CDT

* AT 616 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO
  BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  HILL CITY AND PENOKEE. 

ADDITIONAL RAINFALL AMOUNTS OF ONE TO THREE INCHES ARE POSSIBLE IN
THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 3913 9986 3955 10016 3957 10016 3957 9982
      3917 9960 3914 9961 3913 9961

$$

007
1 follow-up statement
429 
WGUS73 KGLD 180207
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
907 PM CDT FRI JUN 17 2016

KSC065-180217-
/O.EXP.KGLD.FF.W.0024.000000T0000Z-160618T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAHAM KS-
907 PM CDT FRI JUN 17 2016

...THE FLASH FLOOD WARNING FOR CENTRAL GRAHAM COUNTY WILL EXPIRE AT
915 PM CDT...

THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.

LAT...LON 3913 9986 3955 10016 3957 10016 3957 9982
      3917 9960 3914 9961 3913 9961

$$

007

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 6:00 PM CDT, 17 minutes earlier.

Area forecast discussion, Jun 17, 6:00 PM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
500 PM MDT FRI JUN 17 2016

.SHORT TERM...(This afternoon through Saturday)
Issued at 200 PM MDT Fri Jun 17 2016

Upper level pattern continues to be dominated by large scale ridge
across the central US. A weak upper level shortwave trough is in
place across western Kansas. Surface low pressure is in place
across southern Colorado and southern Kansas, with several surface
troughs over our CWA. A cold front is moving into northeast
Colorado and is just now moving into NW Yuma county. Moist east to
southeast flow is also in place across our CWA advecting 60F to
70F Td values. These high Td values have combined with
temperatures in the upper 90s to produce heat index values around
105 across our eastern CWA.

This afternoon-Tonight: The combination of convergence along surface
troughs and upper level shortwave trough should help with
thunderstorm initiation in a very unstable air mass. RAP analysis
shows SB CAPE values in excess of 3000 J/KG across our CWA, with
values in excess of 5000 J/KG in our east. Shear profiles are very
weak, though by 00z effective bulk shear should increase to the 30-
35kt range from the west with development of LLJ. As cold front sags
south and LLJ kicks in we should see an increase in thunderstorm
coverage, with activity possibly lingering into the night. Guidance
shows a strong signal particularly in our east where I raised PoPs to
likely/numerous category.

Regarding Severe Impacts: While this type pattern generally favors
pulse type thunderstorms, the high CAPE profiles and higher ELs
raises the possibility for taller updrafts and larger hail potential.
Complications arises on hail size due to thunderstorms possibly
seeding each other lowering confidence in larger hail with the pulse
storms. In any case there is a increased chance for severe
thunderstorms and at least quarter size hail/60+ winds would be
concerns. Mean flow is nearly stationary in the west with storm
motion further east 5-15KT. The combination of moist inflow leading
to backbuilding/training and slow storm motion raises flash flood
potential.

Saturday: We will be post frontal with a slightly "cooler" air mass
in place. We will continue to see east-southeasterly surface flow
bring higher Tds into our CWA and this could lead to more fog
formation (though surface pattern may be disrupted by nighttime
convection). This could also lead to at least marginal to moderate
CAPE across our CWA and soundings show CIN weakening by the
afternoon. Complicating things will be position of ridge center and
how soon it moves into our CWA. If ridge remains just west as
GFS/ECMWF indicate then we may remain in a favorable region for
positive vorticity/weak shortwaves. A consensus of models show
activity initiating across our east either through midday or by the
afternoon, with NAM favoring subsidence and dry conditions. I
introduced slight chance PoPs to cover potential, however confidence
in the surface pattern and any upper level forcing are low.

.LONG TERM...(Saturday night through Friday)
Issued at 134 PM MDT Fri Jun 17 2016

H5 ridge in place on Saturday afternoon moderates slightly, allowing
weak shortwaves to develop on the lee side of the central Rockies.
Slgt chc PoPs are in the forecast for Sat and Sun afternoon in the
presence of decent instability; however, the forcing will be very
weak so initiation will be the main deciding factor with regards to
coverage. Another round of mainly scattered thunderstorms is
possible on Monday and Tuesday before the ridge builds back into the
central High Plains. A large area of low pressure will be situated
just off the Pacific Northwest coast at this time.

Temperatures will be above normal especially on Sunday as
temperatures soar once more into the upper 90s, otherwise low to mid-
90s will be the expected afternoon high temperature through Friday.
Low temperatures will fall into the 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 500 PM MDT Fri Jun 17 2016

For KGLD, vfr conditions currently expected through the period.
Will have to watch the next several hours as thunderstorm outflow
has just moved south across the area. This may spark thunderstorm
development near or over the terminal. Heavy rain and gusty winds
the primary threats but large hail cant be ruled out. After
midnight or so thunderstorm coverage expected to dissipate with
winds gradually becoming south/southeasterly and increasing in
speed during Saturday afternoon where gusts in the 25 to 30 mph
range possible.

For KMCK, scattered to numerous thunderstorms producing gusty
winds to 45 mph and locally heavy rainfall producing ifr
visibilities possible through midnight or so before dissipating in
areal coverage. During the overnight hours into Saturday winds
gradually become east then southeast. Wind gusts in the 20-25kt
range possible at the very end of the taf period.

&&

.GLD Watches/Warnings/Advisories...
KS...Heat Advisory until 7 PM CDT this evening for KSZ004-016.

CO...NONE.
NE...NONE.
&&

SHORT TERM...DR
LONG TERM...TL
AVIATION...99
Hazardous weather outlook, Jun 17, 12:07 PM CDT, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1107 AM MDT FRI JUN 17 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181715-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1107 AM MDT FRI JUN 17 2016 /1207 PM CDT FRI JUN 17 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

HEAT INDEX VALUES WILL RANGE FROM 100 TO 105 EAST OF HIGHWAY 83
THIS AFTERNOON.

STRONG TO SEVERE STORMS ARE LIKELY THIS AFTERNOON AND EVENING
MAINLY EAST OF A YUMA TO GOODLAND AND TRIBUNE LINE. PRIMARY
THREAT THIS AFTERNOON WILL BE DAMAGING WIND GUSTS IN EXCESS OF 60
MPH AND HAIL GREATER THAN ONE INCH. LOCALLY HEAVY RAINFALL WILL
CONTINUE TO BE LIKELY THROUGH THE EVENING AND COULD COMBINE WITH
SLOW STORM MOTIONS TO PRODUCE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 2 PM MDT (3 PM CDT)
THROUGH THIS EVENING.

In the hours before

Local storm report, Jun 17, 5:58 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
458 PM MDT FRI JUN 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     FLASH FLOOD      ATWOOD                  39.81N 101.04W
06/17/2016                   RAWLINS            KS   PUBLIC

            STREET FLOODING IN ATWOOD. COVERING CITY ROADS IN SOME
            AREAS. HWY 25 COVERED IN AREAS AS WELL NEAR ATWOOD.

&&

CLT
Special weather statement, Jun 17, 6:04 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
604 PM CDT FRI JUN 17 2016

KSZ016-172315-
GRAHAM KS-
604 PM CDT FRI JUN 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAHAM COUNTY UNTIL
615 PM CDT...

AT 603 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES SOUTH OF HILL CITY...MOVING NORTHWEST AT 25 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HILL CITY AND PENOKEE.

LAT...LON 3916 9972 3913 9992 3913 9999 3939 9997
      3934 9971
TIME...MOT...LOC 2303Z 151DEG 24KT 3927 9982

024
Special weather statement, Jun 17, 6:05 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
605 PM CDT FRI JUN 17 2016

KSZ004-172315-
NORTON KS-
605 PM CDT FRI JUN 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NORTON COUNTY UNTIL
615 PM CDT...

AT 604 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES NORTH OF LENORA...OR 11 MILES SOUTHWEST OF NORTON...MOVING
NORTHWEST AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
NORTON...LENORA...CLAYTON AND REAGER.

LAT...LON 3958 10003 3973 10018 3982 10018 3990 9993
      3967 9982
TIME...MOT...LOC 2304Z 138DEG 14KT 3968 9997

024
Special weather statement, Jun 17, 6:07 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
607 PM CDT FRI JUN 17 2016

NEZ080-172330-
HITCHCOCK NE-
607 PM CDT FRI JUN 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HITCHCOCK COUNTY
UNTIL 630 PM CDT...

AT 607 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR HAMLET...OR 16 MILES NORTHWEST OF TRENTON...MOVING NORTHWEST AT
15 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
HITCHCOCK COUNTY.

LAT...LON 4029 10107 4025 10131 4026 10133 4035 10132
      4035 10111
TIME...MOT...LOC 2307Z 138DEG 14KT 4034 10123

024
Local storm report, Jun 17, 6:14 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
514 PM MDT FRI JUN 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND GST     13 NE ATWOOD            39.94N 100.87W
06/17/2016  M59 MPH          RAWLINS            KS   TRAINED SPOTTER

            ALSO RECEIVED 1.11 INCHES OF RAIN AND HAD SMALL HAIL.

&&

CLT
Special weather statement, Jun 17, 6:14 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
614 PM CDT FRI JUN 17 2016

KSZ002-003-172345-
DECATUR KS-RAWLINS KS-
614 PM CDT FRI JUN 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DECATUR AND
NORTHEASTERN RAWLINS COUNTIES UNTIL 645 PM CDT...

AT 613 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES SOUTHEAST OF HERNDON...OR 10 MILES WEST OF OBERLIN...MOVING
NORTHEAST AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HERNDON AND TRAER.

LAT...LON 3972 10078 4000 10085 4000 10062 3976 10054
TIME...MOT...LOC 2313Z 225DEG 7KT 3985 10073

024

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 12:56 PM CDTHeat AdvisoryGLDGraham, Norton6 hr
Jun 17, 3:32 PM CDTSevere Thunderstorm WarningGLDCheyenne43 min
Jun 17, 3:51 PM CDTSevere Thunderstorm WarningGLDCheyenne26 min
Jun 17, 4:07 PM CDTSpecial Weather StatementGLDRawlins8 min
Jun 17, 4:18 PM CDTSpecial Weather StatementGLDCheyenne27 min
Jun 17, 4:26 PM CDTSevere Thunderstorm WarningGLDRawlins21 min
Jun 17, 4:32 PM CDTSevere Thunderstorm WarningGLDCheyenne24 min
Jun 17, 4:34 PM CDTSpecial Weather StatementGLDCheyenne26 min
Jun 17, 4:39 PM CDTSpecial Weather StatementGLDRawlins36 min
Jun 17, 4:47 PM CDTSpecial Weather StatementGLDRawlins28 min
Jun 17, 5:00 PM CDTSpecial Weather StatementGLDRawlins30 min
Jun 17, 5:03 PM CDTSpecial Weather StatementGLDCheyenne27 min
Jun 17, 5:09 PM CDTSpecial Weather StatementGLDGraham36 min
Jun 17, 5:17 PM CDTSpecial Weather StatementGLDDecatur28 min
Jun 17, 5:27 PM CDTSpecial Weather StatementGLDRawlins33 min
Jun 17, 5:31 PM CDTSpecial Weather StatementGLDRawlins29 min
Jun 17, 5:33 PM CDTSpecial Weather StatementGLDSheridan27 min
Jun 17, 5:47 PM CDTFlash Flood WarningGLDRawlins3 hr
Jun 17, 5:47 PM CDTSevere Thunderstorm WarningGLDGraham43 min
Jun 17, 5:49 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins, Sheridan, Thomas20 min
Jun 17, 6:02 PM CDTSevere Thunderstorm WarningGLDRawlins28 min
Jun 17, 6:04 PM CDTSpecial Weather StatementGLDGraham11 min
Jun 17, 6:05 PM CDTSpecial Weather StatementGLDNorton10 min
Jun 17, 6:14 PM CDTSpecial Weather StatementGLDDecatur31 min
Jun 17, 6:18 PM CDTSpecial Weather StatementGLDDecatur12 min
Jun 17, 6:25 PM CDTSpecial Weather StatementGLDDecatur35 min
Jun 17, 6:28 PM CDTSpecial Weather StatementGLDGove32 min
Jun 17, 6:41 PM CDTSpecial Weather StatementGLDNorton34 min

Nearby

Flash Flood Warnings in Kansas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.